Hail, Jones
- When
- September 1, 2:00 PM CST
- Where
- Jones County, 1.35 mi ESE of Hawley
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.610, -99.810
Hawley Police Department reported lots of pea to dime size hail.
A very unstable airmass and some mid and upper level wind shear resulted in the development of isolated severe thunderstorms. These reports led to some damaging wind and small hail reports across portions of Brown and Jones Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A very unstable airmass and some mid and upper level wind shear resulted in the development of isolated severe thunderstorms. These reports led to some damaging wind and small hail reports across portions of Brown and Jones Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 1, 1:57 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 257 PM CDT Tue Sep 1 2020 .SHORT TERM... (Tonight and Wednesday) Current water vapor imagery shows an upper level low digging into southern Colorado and northern New Mexico...with southwesterly flow aloft in place across West Central Texas. At the surface, an outflow boundary from morning convection extended from the D/FW Metroplex westward across the northern Big Country. Isolated to scattered showers and thunderstorms are developing across the Big Country back down into the Heartland. High res model guidance and CAMs continue to develop numerous showers and thunderstorms through the remainder of the afternoon and into the overnight hours...as a shortwave trough in the southwest flow approaches from the west. In addition, current RAP analysis shows MLCAPE values of 2500+ J/KG along with 25- 35 knots of bulk shear across the northern half of our area. Thus, strong to severe storms are possible this afternoon and tonight with large hail and damaging winds the main hazards. SPC does have roughly the northern half of our CWA in a slight risk for severe storms. Also, heavy rainfall leading to localized flash flooding will also be possible given PW values of 1.9-2.1 inches across the Big Country and Heartland. The upper level trough axis will linger across the area on Wednesday leading to scattered showers and storms in the afternoon, with the highest rain chances across the eastern half of the CWA. Temperatures on Wednesday will only be in the 80s and lower 90s with the cloud cover and rain in the area. 42 .LONG TERM... (Wednesday Night through next Tuesday) By Wednesday evening, models depict the axis of the upper level trough that will move into the area tonight along our eastern border or just east of our area. So, expect the scattered showers and thunderstorms if they develop tomorrow afternoon to be largely across the eastern half of the CWA, but could still have a few lingering showers and storms farther west. The upper low continues to slowly move east on Thursday, making it into eastern Texas. This would normally end rain chances, but with as much moisture as we will still have available, and the center of the upper ridge well west of our area, we could see a few showers/storms Thursday, so will keep a Slight Chance to Chance going on Thursday as well. The low then weakens, and is expected to slowly drift back to the southwest, grazing our southeastern counties. Because of that, will have to continue some PoPs through Saturday, but will show mainly Slight Chance PoPs through Friday and Saturday. The forecast then dries out for Sunday and Monday. Temperatures are expected to be fairly typical for this time of year through this weekend with highs in the upper 80s to mid 90s, with lows from the upper 60s to lower 70s. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 71 86 68 90 / 60 70 40 30 San Angelo 72 89 70 93 / 50 50 30 20 Junction 75 91 71 93 / 60 50 50 30 Brownwood 71 87 69 90 / 70 80 60 50 Sweetwater 70 86 69 92 / 50 50 20 20 Ozona 72 91 71 93 / 40 30 30 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 254 PM CDT Tue Sep 1 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-022000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 254 PM CDT Tue Sep 1 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Expect periods of thunderstorms this afternoon and tonight. A few of these storms could become strong to potentially severe. The main threats will be large hail, damaging winds, localized flooding, and lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Expect periods of thunderstorms Wednesday, with a few thunderstorms possible Thursday into Friday. The main concerns will be large hail, damaging winds, localized flooding, and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1122 AM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG RULE 33.19N 99.89W
08/31/2020 HASKELL TX PUBLIC
OUTBUILDING AND CHICKEN COOP DESTROYED. PUBLIC ESTIMATED
60-70 MPH WIND GUSTS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
139 PM CDT TUE SEP 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 4 E ARDEN 31.43N 100.70W
08/31/2020 IRION TX PUBLIC
ONE TO TWO INCH TREE LIMBS WERE BROKEN OFF
BY THE WIND.
&&
HGSpecial Weather Statement National Weather Service San Angelo TX 222 PM CDT Tue Sep 1 2020 TXZ099-011930- Throckmorton TX- 222 PM CDT Tue Sep 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THROCKMORTON COUNTY UNTIL 230 PM CDT... At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near Woodson, or 15 miles southeast of Throckmorton, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Throckmorton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3296 9895 3295 9897 3307 9908 3318 9895 TIME...MOT...LOC 1922Z 230DEG 21KT 3305 9895 SJH
Special Weather Statement
National Weather Service San Angelo TX
231 PM CDT Tue Sep 1 2020
TXZ113-114-127-012015-
Shackelford TX-Jones TX-Taylor TX-
231 PM CDT Tue Sep 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES...SOUTHWESTERN
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES UNTIL 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawley, or 10 miles north of Abilene, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Nugent around 300 PM CDT.
Other locations impacted by this storm include Hodges, Lake Fort
Phantom Hill and Impact.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3268 9934 3251 9961 3252 9963 3250 9963
3247 9968 3260 9997 3282 9953
TIME...MOT...LOC 1930Z 217DEG 12KT 3260 9971
SJHThe Dyess AFB radar (KDYX), 53 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Hawley Police Department reported lots of pea to dime size hail.
Hawley PD and U.S. Post Office reported widespread broken treel limbs and two Mesquite trees toppled over on FM 1082. Also, two trampolines were blown away. The winds blew very strong from 3 to 315 PM CDT.
Damaging thunderstorm winds knocked down some power lines and tree limbs just west of Brownwood. This resulted in some power outages across the area. Winds were estimated at 50 to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920138, 920139, 920140.